Tennessee, 2008Flooding in Tennessee, April 1 to 13, 2008
April 1 to 13, 2008 · NWS MEG · 2 events in 2 counties and zones
Excessive rainfall during the month of March into the beginning of April brought rivers and their tributaries to high levels. Some rivers came out their banks and flooded many roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive rainfall during the month of March into the beginning of April brought rivers and their tributaries to high levels. Some rivers came out their banks and flooded many roadways. A few deaths as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 1, 1:56 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 1, 1:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT TUE APR 1 2008
.DISCUSSION...
LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE EAST AND
COVERS EASTERN AND SOUTHERN PARTS OF THE FORECAST AREA. RAIN HAS
MOVED EAST OF AREA WHERE A FLASH FLOOD WATCH HAD BEEN IN EFFECT.
DO NOT EXPECT ANY ADDITIONAL RAIN BEHIND THIS AREA SO HAVE
CANCELLED THE FLASH FLOOD WATCH. POPS FOR TODAY STRICTLY BASED ON
CURRENT RADAR TREND AND WILL BE ADJUSTED BEFORE ZONES ARE ISSUED
AROUND 330 AM. COLD FRONT EXTENDS EARLY THIS MORNING FROM WESTERN
LOWER MICHIGAN THROUGH CENTRAL ARKANSAS AND INTO CENTRAL TEXAS.
THE FRONT SHOULD CLEAR THE FORECAST AREA BY AROUND NOON.
TEMPERATURES SHOULD NOT WARM TO MUCH FROM WHERE THEY ARE NOW WITH
READINGS MAINLY IN THE 60S. HIGH PRESSURE WILL BUILD INTO THE
MIDWEST BY TONIGHT WHICH WILL HELP CLEAR SKIES SOME AND BRING
TEMPERATURES DOWN INTO THE 40S. HIGH PRESSURE WILL MOVE EAST ON
WEDNESDAY WHICH MEANS SOUTH WINDS RETURN BRINGING MOISTURE BACK
INTO THE FORECAST AREA AND ALSO BRINGING A THREAT OF RAIN BY
WEDNESDAY AFTERNOON. WARM FRONT SHOULD LIFT NORTHWARD WEDNESDAY
NIGHT AND THURSDAY BRINGING A RETURN OF SHOWERS AND THUNDERSTORMS.
WITH THE SATURATED GROUND...ANY ADDITIONAL RAIN WILL LIKELY CAUSE
ADDITIONAL FLOODING PROBLEMS AND ANOTHER FLASH FLOOD WATCH MAY BE
NEEDED FOR WEDNESDAY NIGHT OR THURSDAY BUT IT IS TOO EARLY TO
ISSUE IT. COLD FRONT MOVES THROUGH THE REGION LATE THURSDAY NIGHT
AND FRIDAY WHICH WILL NOT ONLY MEAN MORE MORE HEAVY RAINFALL BUT
POSSIBLY SOME SEVERE WEATHER AS WELL. RAIN THREAT SHOULD END BY
LATE FRIDAY NIGHT WITH A DRY AND PLEASANT WEEKEND IN STORE. THE
DRY WEATHER WILL LAST INTO MONDAY BEFORE A NEW STORM SYSTEM
DEVELOPS IN THE CENTRAL PLAINS AND MAY BRING SOME RAIN TO THE
FORECAST AREA BY MONDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 64 46 61 55 / 10 10 30 30
MKL 64 43 61 50 / 20 10 30 40
JBR 60 43 57 48 / 10 10 30 60
TUP 69 49 65 55 / 40 10 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 1, 2:06 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT TUE APR 1 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
306 AM CDT TUE APR 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXCESSIVE RAINFALL WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THIS MAY RESULT IN ADDITIONAL
FLASH FLOODING AND RIVER FLOODING. FLASH FLOOD WATCHES MAY BE
NEEDED DURING THIS TIME PERIOD.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AGAIN THURSDAY AND
FRIDAY ACROSS PORTIONS OF THE MID SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT NEW RIVER FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR SEVERE
WEATHER INCLUDING FLASH FLOODING.
In the hours before
Special weather statement, Mar 31, 11:44 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 AM CDT TUE APR 1 2008
MSZ005-006-009-010615-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
1244 AM CDT TUE APR 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM PINEFLAT TO 4 MILES SOUTH OF
JUMPERTOWN AT 1244 AM CDT...MOVING EAST AT 65 MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITIES OF BOONEVILLE...CORINTH AND IUKA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 115 AM
CDT.
Special weather statement, Mar 31, 11:45 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 AM CDT TUE APR 1 2008
MSZ002>004-011>015-020>022-010615-
TIPPAH MS-BENTON MS-MARSHALL MS-UNION MS-LAFAYETTE MS-PANOLA MS-
QUITMAN MS-PONTOTOC MS-YALOBUSHA MS-TALLAHATCHIE MS-CALHOUN MS-
1245 AM CDT TUE APR 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
WESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM HOLLY SPRINGS TO BATESVILLE
SUMNER AT 1245 AM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...CALHOUN...LAFAYETTE...MARSHALL...PANOLA...
PONTOTOC...QUITMAN...TALLAHATCHIE...TIPPAH...UNION AND YALOBUSHA
COUNTIES...INCLUDING THE CITIES OF BATESVILLE...CHARLESTON...HOLLY
SPRINGS...NEW ALBANY...OXFORD...RIPLEY AND WATER VALLEY...SHOULD
MONITOR THIS STORM CLOSELY..
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR PART OF THE
ALERT AREA.
Special weather statement, Apr 1, 12:13 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 AM CDT TUE APR 1 2008
MSZ004-009-013>016-021>023-010700-
TIPPAH MS-PRENTISS MS-UNION MS-LAFAYETTE MS-LEE MS-PONTOTOC MS-
YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-
113 AM CDT TUE APR 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
UNION COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM RIPLEY TO NEW ALBANY TO WATER
VALLEY AT 113 AM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE...LEE...PONTOTOC...
PRENTISS...TIPPAH...UNION AND YALOBUSHA COUNTIES...INCLUDING THE
CITIES OF BALDWYN...BOONEVILLE...NEW ALBANY...PONTOTOC...RIPLEY...
TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 1, 12:14 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CDT TUE APR 1 2008
MSZ006-010645-
TISHOMINGO MS-
114 AM CDT TUE APR 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM BURNSVILLE TO 6 MILES WEST OF
BELMONT AT 114 AM CDT...MOVING SOUTHEAST AT 10 MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN TISHOMINGO COUNTY...INCLUDING THE CITY OF IUKA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 145 AM CDT.
Local storm report, Apr 1, 12:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
138 AM CDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD POCAHONTAS 36.26N 90.97W
03/31/2008 RANDOLPH AR LAW ENFORCEMENT
ROADS BEGINNING TO FLOOD IN AND AROUND POCAHONTAS.
0831 PM HAIL LYNN 36.01N 91.25W
03/31/2008 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
0836 PM HAIL RAVENDEN 36.24N 91.25W
03/31/2008 E0.75 INCH LAWRENCE AR LAW ENFORCEMENT
0836 PM FLASH FLOOD RAVENDEN 36.24N 91.25W
03/31/2008 LAWRENCE AR LAW ENFORCEMENT
WATER COVERING THE ROADS IN RAVENDEN...AND ALSO IN THE
LYNN AREA.
0855 PM HAIL JONESBORO 35.82N 90.69W
03/31/2008 E0.88 INCH CRAIGHEAD AR BROADCAST MEDIA
0905 PM HAIL BAY 35.74N 90.56W
03/31/2008 E0.75 INCH CRAIGHEAD AR TRAINED SPOTTER
PENNY HAIL AT US 63 AND US 463
0915 PM HAIL KENNETT 36.24N 90.05W
03/31/2008 E1.00 INCH DUNKLIN MO TRAINED SPOTTER
0936 PM TSTM WND DMG STEELE 36.08N 89.85W
03/31/2008 PEMISCOT MO EMERGENCY MNGR
POWER LINES DOWN.
1035 PM FLASH FLOOD OAK GROVE HEIGHTS 36.13N 90.52W
03/31/2008 GREENE AR TRAINED SPOTTER
WATER OVER THE ROADS IN THE OAK GROVE HEIGHTS AREA.
1110 PM FLASH FLOOD SOUTHAVEN 36.49N 88.88W
03/31/2008 OBION TN TRAINED SPOTTER
FLOODING INTO YARDS AND CLOSE TO HOUSES AT STATE LINE
ROAD AND MILLBRANCH.
1220 AM FLASH FLOOD 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/01/2008 SHELBY TN TRAINED SPOTTER
WATER OVER THE ROADWAYS IN MIDTOWN MEMPHIS AND THE
OVERTON PARK AREA.
1224 AM FLASH FLOOD ROSSVILLE 35.04N 89.54W
04/01/2008 FAYETTE TN LAW ENFORCEMENT
FLOODED ROADWAYS AT HWY 194, 57, AND 196.
0100 AM FLASH FLOOD OLIVE BRANCH 34.95N 89.83W
04/01/2008 DESOTO MS LAW ENFORCEMENT
FLOODED ROADWAYS AND BACKYARDS
&&
RJOSpecial weather statement, Apr 1, 12:45 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CDT TUE APR 1 2008
MSZ006-009-015>017-022>024-010730-
TISHOMINGO MS-PRENTISS MS-LEE MS-ITAWAMBA MS-PONTOTOC MS-CALHOUN MS-
MONROE MS-CHICKASAW MS-
145 AM CDT TUE APR 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED FROM BOONEVILLE TO TUPELO TO CALHOUN
CITY AT 145 AM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...CHICKASAW...ITAWAMBA...LEE...MONROE...PONTOTOC...
PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE CITIES OF
ABERDEEN...AMORY...BALDWYN...FULTON...HOUSTON...NETTLETON...
OKOLONA...TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY..
Flood, Shelby
- When
- April 1, 5:00 AM CST
- Where
- Shelby County, 0.54 mi NNE of Collierville Arpk to 0.66 mi NNE of Collierville Arpk
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.008, -89.728
A 56 year old tow truck driver was one of two drivers who arrived to help a man who had driven into flood waters off of Holmes Road near the intersection of Reynolds Road after falling asleep at the wheel. The tow truck driver tied an air hose around his waist for safety and climbed onto the car to attach the cable from the tow truck. The car began to float. The water forced the car through the culvert into the raging Nonconnah Creek tributary, with the force of the current snapping the hose that tethered the man to the tow truck. The car sank 75 feet.
Flood, Dyer
- When
- April 1, 12:00 PM CST to April 13, 12:00 PM CST
- Where
- Dyer County, 1.06 mi SW of Bishop to 0.84 mi S of Middle City
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 35.991, -89.346
Excessive rainfall brought levels of the Forked Deer River to high levels in South Dyersburg. A few homes were flooded as a result.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Shelby | 2008-04-01 | 56 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, April 1 to 13, 20082 deaths · $200,000 · 1 event
- Flooding in Arkansas, April 1 to 6, 20081 death · $7.3 million · 2 events
- Flooding in Arkansas, April 1 to 30, 2008$1.6 million · 8 events
- High Wind in Texas, April 1, 20083 injured · $135,000 · 63 kt wind · 15 events
- Flooding in Arkansas, April 1 to 24, 2008$100,000 · 2 events
- Strong Wind in Vermont, April 1 to 2, 2008$50,000 · 16 events
- Strong Wind in New York, April 1 to 2, 2008$30,000 · 9 events
- Drought in Alabama, April 1 to 30, 200830 events
- Flood in Illinois, April 1 to 24, 2008$30,000 · 1 event
- Heavy Snow in Minnesota, April 1, 200822 events
- Flood in Arkansas, April 1 to 30, 2008$25,000 · 1 event
- Drought in Tennessee, April 1 to 30, 200816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98203, 98212.